Featured Research

from universities, journals, and other organizations

Hot flashes can come back after SSRI

Date:
October 24, 2012
Source:
The North American Menopause Society (NAMS)
Summary:
Hot flashes and night sweats can return after women stop using escitalopram -- an antidepressant -- to treat these menopause symptoms, according to a new study. This is typical of stopping hormone therapy as well.

Hot flashes and night sweats can return after women stop using escitalopram -- an antidepressant -- to treat these menopause symptoms, according to a study published online this month in Menopause, the journal of the North American Menopause Society. This is typical of stopping hormone therapy as well.

Not every woman who took escitalopram in this National Institutes of Health-supported study had her symptoms come back, however. Symptoms returned for only about one third of the women. These women were more likely than others to have had insomnia, to have had less relief from this selective serotonin reuptake inhibitor (SSRI) than the others, and to be white.

The researchers from Harvard Medical School in Boston, Fred Hutchinson Cancer Research Center in Seattle, Indiana University in Indianapolis, and the University of Pennsylvania in Philadelphia looked at the frequency, severity, and bother of vasomotor symptoms (hot flashes and night sweats) in 184 women before they started taking escitalopram, after 8 weeks of therapy, and again 3 weeks later. About a third of the women had relapses in terms of the number of night sweats and hot flashes, their severity, and how bothersome they were. Women who responded less well to the drug and who had insomnia were more likely to have a relapse in the number of night sweats and hot flashes, women who had insomnia and depressive symptoms were more likely to relapse in terms of the severity of their symptoms, and white women (unlike African Americans) were more likely to relapse in terms of how bothersome the symptoms were.

Although it will take more study to say for sure, these results imply that women may benefit from a longer period of treatment with the SSRI or from switching to insomnia treatments when they do discontinue the SSRI.

The study will be published in the March 2013 print edition of Menopause.


Story Source:

The above story is based on materials provided by The North American Menopause Society (NAMS). Note: Materials may be edited for content and length.


Cite This Page:

The North American Menopause Society (NAMS). "Hot flashes can come back after SSRI." ScienceDaily. ScienceDaily, 24 October 2012. <www.sciencedaily.com/releases/2012/10/121024124743.htm>.
The North American Menopause Society (NAMS). (2012, October 24). Hot flashes can come back after SSRI. ScienceDaily. Retrieved April 16, 2014 from www.sciencedaily.com/releases/2012/10/121024124743.htm
The North American Menopause Society (NAMS). "Hot flashes can come back after SSRI." ScienceDaily. www.sciencedaily.com/releases/2012/10/121024124743.htm (accessed April 16, 2014).

Share This



More Health & Medicine News

Wednesday, April 16, 2014

Featured Research

from universities, journals, and other organizations


Featured Videos

from AP, Reuters, AFP, and other news services

Ebola Outbreak Now Linked To 121 Deaths

Ebola Outbreak Now Linked To 121 Deaths

Newsy (Apr. 15, 2014) The ebola virus outbreak in West Africa is now linked to 121 deaths. Health officials fear the virus will continue to spread in urban areas. Video provided by Newsy
Powered by NewsLook.com
Cognitive Function: Is It All Downhill From Age 24?

Cognitive Function: Is It All Downhill From Age 24?

Newsy (Apr. 15, 2014) A new study out of Canada says cognitive motor performance begins deteriorating around age 24. Video provided by Newsy
Powered by NewsLook.com
How Mt. Everest Helped Scientists Research Diabetes

How Mt. Everest Helped Scientists Research Diabetes

Newsy (Apr. 15, 2014) British researchers were able to use Mount Everest's low altitudes to study insulin resistance. They hope to find ways to treat diabetes. Video provided by Newsy
Powered by NewsLook.com
Carpenter's Injury Leads To Hundreds Of 3-D-Printed Hands

Carpenter's Injury Leads To Hundreds Of 3-D-Printed Hands

Newsy (Apr. 14, 2014) Richard van As lost all fingers on his right hand in a woodworking accident. Now, he's used the incident to create a prosthetic to help hundreds. Video provided by Newsy
Powered by NewsLook.com

Search ScienceDaily

Number of stories in archives: 140,361

Find with keyword(s):
Enter a keyword or phrase to search ScienceDaily for related topics and research stories.

Save/Print:
Share:

Breaking News:
from the past week

In Other News

... from NewsDaily.com

Science News

Health News

Environment News

Technology News



Save/Print:
Share:

Free Subscriptions


Get the latest science news with ScienceDaily's free email newsletters, updated daily and weekly. Or view hourly updated newsfeeds in your RSS reader:

Get Social & Mobile


Keep up to date with the latest news from ScienceDaily via social networks and mobile apps:

Have Feedback?


Tell us what you think of ScienceDaily -- we welcome both positive and negative comments. Have any problems using the site? Questions?
Mobile: iPhone Android Web
Follow: Facebook Twitter Google+
Subscribe: RSS Feeds Email Newsletters
Latest Headlines Health & Medicine Mind & Brain Space & Time Matter & Energy Computers & Math Plants & Animals Earth & Climate Fossils & Ruins